449. Neutropenic Enterocolitis Complicating Taxane Based Antineoplastic Chemotherapy
Session: Poster Session: Hospital-acquired and Transplant Infections
Friday, October 30, 2009: 12:00 AM
Room: Poster Hall A
Background: Neutropenic enterocolitis (NEC) is usually seen in patients with hematologic malignancies treated with agents such as cytosine arabinoside and idarubicin. NEC is being increasingly recognized in patients receiving taxane based chemotherapy (±) vinorelbine.
Objective: To describe the clinical and radiographic characteristics and outcomes of 5 cases of NEC associated with taxane based chemotherapy for various solid tumors
Methods: All 5 cases were identified by reviewing the Infectious Diseases Consultation log-book at our institution. The medical records of these patients were retrospectively reviewed in order to capture the data reported herein.
Results: The age range for these patients was 48-76 years. Four patients with metastatic breast cancer received docetaxel (2), docetaxel + vinorelbine (1), or docetaxel + pamidronate (1), while the fifth patient received docetaxel for non-small cell lung cancer. All had severe neutropenia (ANC <100), developed abdominal pain and cramping, and bloody diarrhea (4 of 5). Abdominal imaging (CT) showed diffuse large bowel wall thickening. Three patients had concomitant bacteremia (E. coli, P. aeruginosa, and S. maltophilia respectively). All received conservative supportive measures (bowel rest, analgesics, IV fluids) and broad-spectrum antibiotic therapy. Despite these measures, 3 patients required emergency laparotomy for resection of necrotic and perforated bowel (hemicolectomy). Two patients died within 24 hours of the surgical procedure. The other 3 survived their episode of NEC but required prolonged hospitalization and rehabilitation, and a change in their chemotherapy regimen.
Conclusions: NEC is a serious potentially life-threatening complication of antineoplastic chemotherapy. It is being increasingly associated with taxane-based regimens. The overall management is conservative but surgery is required for complications such as gastrointestinal hemorrhagic, necrosis, or perforation. Mortality is high in patients developing these complications. Clinicians should have heightened awareness of NEC in patients developing abdominal symptoms/signs following taxane chemotherapy.
Kenneth Rolston, MD and  K. V. Rolston, None.